Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 101, NWS Pittsburgh, PA

June 5, 2000Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 5, 2000, 6:36 PM EDT for Greene County, Pennsylvania. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2000, 6:36 PM EDT (22:36 UTC)
Expired
Jun 5, 2000, 7:20 PM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Greene County, PA

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:38 PM EDTHail 0.75Waynesburg, PA
Jun 5, 6:40 PM EDTHail 1.5Waynesburg, PA
Jun 5, 6:43 PM EDTHail 1.75Waynesburg, PA
Jun 5, 6:57 PM EDTHail 0.75Morrisville, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 052237
SVRPIT
PAC059-052315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT MON JUN 5 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 720 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF WAYNESBURG...MOVING EAST
a  AT 25 MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:10 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 5, 3:10 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT MON JUN 5 2000

MODELS SEEM TO BE IN AGREEMENT WITH THE LOW MOVING ACROSS WEST
VIRGINIA. WITH 500 MB LOW PROJECTED TO CLOSE OVER THE AREA...THE
RAIN SHOULD REMAIN OVER THE AREA. AT TIMES IT MAY BE HEAVY ALSO.
WITH LOTS OF GREENERY OVER THE CWA I DOUBT IF THERE WILL BE ANY
FLOODING PROBLEM FROM THIS MAINLY STEADY RAIN EVENT. QPF ENDING
TOMORROW MORNING IS FOR AN INCH TO 1.5 INCHES. THIS IS BELOW THE FFG.

WITH THE COLD CORE LOW STILL OVER US ON TUESDAY...I EXPECT LOTS OF
INSTABILITY SHOWERS TO DEVELOP OVER THE AREA. THESE SHOULD END BY
AROUND MIDNIGHT TUESDAY GIVING WAY TO NICER WEATHER FOR THE
REMAINDER OF THE WEEK.

MOS TEMPS LOOK REASONABLE SO I WENT NEAR THEM.

CAT

FCSTID = 66
PIT   52  62  47  77 / 100  80  40   5
MGW   54  64  47  77 / 100  80  40  10

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:58 PM EDTSevere Thunderstorm WarningPBZGreene, Washington42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.